Musings of a Dinosaur

A Family Doctor in solo private practice; I may be going the way of the dinosaur, but I'm not dead yet.

Wednesday, July 11, 2007

I Cured Her

Elderly Vietnamese lady with diabetes, hypertension, new dementia and what her family was certain was depression. She wouldn't eat, was losing weight and was plagued with diarrhea. She'd been hospitalized within the last year for emergency surgery for a small bowel obstruction, so her GI workup was recent and negative.

She spoke no English, so her wonderfully attentive children did all the translating. (No, I don't have access to any other source of translation. Yes, I considered elder abuse-type scenarios and ruled them all out to my satisfaction.) I was very hesitant to treat her for mental issues without being able to communicate with her directly, and even found a relatively nearby Vietnamese FP. The family refused the referral and pleaded with me to treat her.

I went over her med list and recent labs. Noticing that her A1C was 5.7 on metformin only, I figured her diabetes was under pretty good control. Certainly good enough that stopping the metformin for a bit wouldn't be immediately fatal, so that's what I did. At the family's insistence, I also gave her a tiny dose of antidepressant, warning that I thought she'd find the side effects troublesome.

Saw her back the other day: All better.

Appetite back; no more diarrhea; she was even brighter and chattier as she walked into the office unassisted vs. clinging to the son or the daughter's arm, as she had the last few visits. No more "dementia"; no more depression, and yes, they had discontinued the antidepressant after only a few days because of side effects.

I love curing people by stopping meds.

For you diabetes purists, yes, her blood sugars rose from 120's-130's to 200-220, but I gave her a smidgen of glimiprizide (Amaryl 2 mg.) and asked them to keep an eye on her sugars, as well as hypoglycemic precautions. And yes, I know it can cause weight gain. As it is, she's a whopping 109 lbs, and could stand to gain back some of what she's lost over the last few months.

I still get a kick out of paring med lists.

8 Comments:

At Wed Jul 11, 11:29:00 AM, Blogger janemarieMD said...

Way to go Dinosaur!! I have a patient like this also--months of treatment for nausea, including phenergan and reglan--feeling much better now off metformin! This is so easy--I think we overtreating our elderly diabetics, and some of them are definitely underweight.

 
At Wed Jul 11, 11:35:00 AM, Anonymous Anonymous said...

I wish you had been my father's Dr. a few years ago before he died from overprescribing meds (fentanyl pain patch-and he wasn't even in Pain!)That's what took his life. His Dr. was one that seemed to prescribe, prescribe , prescribe. We, his children monitored his daily well-being, and usually, when new symptoms arose, usually it was from a "new" prescription, so it was our belief that less can often be more, especially with the elderly, and none of us are doctors or medical people, just had a little common sense. My dad was Type II diabetic that was being controlled with med instead of shots. He had other medical issues, nothing really life threatening, until enter Duragesic patch. He had a tremendous appetite, was mentally alert and weighted around 160 - pretty good for a happy 96 year old. I will never get over the cause of his death and how he suffered from that d**** fentanyl.

 
At Wed Jul 11, 01:04:00 PM, Anonymous Christine said...

Good for you! It sounds like you hangled things perfectly. I love when people actually consider medication side effects as a possibility.

When I was on Reglan I was extremely depressed and everyone just wanted to throw antidepressants and anxiolytics at me. I took myself off the Reglan and 2 days later I was a new person. I use Domperidone now with much better results.

 
At Wed Jul 11, 03:11:00 PM, Blogger Judy said...

Great story. I have a friend whose husband was diagnosed with diabetes after being started on hydrochlorothiazide for his blood pressure. Now he's on meds for the blood sugar as well. Maybe he would have been. Maybe not.

I was already diabetic when my internist started me on hctz for the bp - and stopped it a week later when my blood sugar hit 300. Fasting. That was up nearly 200 mg% from baseline.

You've just gotta know your side effects and stopping or substituting meds is often the answer.

 
At Wed Jul 11, 06:46:00 PM, Anonymous Anonymous said...

Again with the fentanyl patch story. It's a broken record for this lady.

 
At Thu Jul 12, 07:52:00 AM, Anonymous Anonymous said...

No, it's a broken record for you, maybe not for the countless number of people who have lost loved ones to doctors misprescribing/overprescribing the patch. We tend not to get over these deaths as quickly as people not affected. You can tune out anytime.

 
At Fri Jul 13, 01:34:00 AM, Blogger Parlancheq said...

Better watch out, as soon as your local pharma reps read your post they are going to rush over to do some intense detailing. ;)

 
At Mon Jul 16, 02:27:00 AM, Blogger Dreaming again said...

Metformin made me horribly ill!!!
I simply could not tolerate it.

As much as my endocrinologist wanted me to take it, we knew it was never going to work. So, he rx'd Actos for me.

Actos has taken longer to lower my insulin levels (over 2 years) than what would have been expected with Metformin, and Actos can cause weight gain, and does not aid in weight loss (15 lb weight gain? ... is it that or prednisone that was started about the same time?)

Either way ... I can tolerate the Actos, and 2 years later, my insulin levels are down from 75, to 8 .. yeah me ... and my blood sugars have gone down from pre diabetic levels to consistently normal levels. Without the horrible nausea and icky feeling from the metformin.

My mom has been diagnosed with celiac sprue, her blood test was 'mildly positive' for the antibody ... she IS diabetic. I have questioned the Metformin, but .. she's convinced it's Celiac because my grandmother had celiac ... sigh.

 

Post a Comment

<< Home